Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
|froggy - Mon Dec 29, 2008 12:20 am||
I am a 26 yr old female. I was diagnosed with neurally mediated hypotension in 2005 through tilt table testing. I have never passed out from low blood pressure. I was placed on Atenolol (50 mg) once a day and Fludrocortisone (0.1 mg) twice daily. I was also diagnosed with a very mild form of sleep apnea (it took 2 sleep studies to come to this diagnosis). Since July 28th, I've had 6 episodes in which I have a stabbing pain that starts in the middle of my back and goes to my chest. It hurts to take normal breaths so I take tiny, shallow breaths. The pain used to last 30-45 minutes but the last 3 times, I have felt the back pain and laid on the couch with my feet up against the wall and taken tiny, shallow breaths until I feel the pain going away. This seems to help the pain go away faster and tonight when I felt the pain in my chest, I just took shallow breaths and leaned against the counter in the bathroom. All of the episodes have taken place between 8 pm and 3 am. I also have a warm feeling during the episodes but when we take my temp at home, there's no fever. I haven't been able to see the doctor while having an episode because the nearest doctor is 30 minutes away and the pain is usually gone by that time. I have had lung X-rays done and the doctor said the turned out normal. At first, we thought the pain was coming because of the pressure setting on my CPAP machine, which I used for the first time when the first incident occured. We have adjusted the settings to allow an automatic pressure setting. I have also had 2 episodes that happened during the night when I wasn't using my CPAP and 2 episodes that occured before bed. I have been sleeping or sitting when all of the episodes have occured and did not stand until after the episodes began. My CNP is confused as to what may be causing this and think it may be the CPAP machine. I have also talked to my cardiologist to see if it's the neurally mediated hypotension that is causing this. He said to come back in if I have another episode. Do you think these episodes are caused by the hypotension, CPAP or something else? Thanks for your help!
|John Kenyon, CNA - Mon Dec 29, 2008 11:40 pm||
Hi there -
This is an interesting complaint. I don't think it's likely caused by either C-pap pressure settings or neurally mediated hypotension, and cardiac pain is almost never manifested this way. However, there is one potential cardiac-related problem that might be causing it, although if it is the case this time, it's behaving in a somewhat backward fashion: that problem would be pericarditis, an irritation or inflammation of the sac surrounding the heart, sometimes with some fluid collected inside the sac as well. This can cause sharp, stabbing chest pains that can be felt in the back or beneath the sternum, and can be aggravated by breathing and can be positional. This is the "upside down" part, as usually pericarditis pain is aggravated by lying supine and relieved by sitting upright and leaning forward. However, since this does seem at least partially positional, it's one thing to consider. You could also have an inflammation of some part of the chest wall (like pleurisy, which can cause pain very similar to pericarditis), or some sort of nerve irritation.
I'd want to rule out cardiac-related causes first, even though pericarditis is rarely very serious (unless following surgery or trauma). It (as well as pleurisy) responds well to over-the-counter non-steroidal anti-inflammatory pain meds such as Advil and Aleve, so that might be worth a try.
If this continues, the nuisance value alone would be enough to cause you to go back to see the cardiologist, and although I don't think anything serious is going on, it certainly would be worth taking a look to see if for some reason the pericardium is irritated (sometimes a passing virus can even cause this).
I hope this is helpful. Best of luck to you and please follow up here as needed and update us if anything changes.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.